Skip to main content
    • Aa
    • Aa

Strict inequalities for integrals of decreasingly rearranged functions*

  • Avner Friedman (a1) and Bryce McLeod (a2)

It is well known that if f, g, h are nonnegative functions and f*, g*, h* their symmetrically decreasing rearrangements, then

also if u* is a spherically decreasing rearrangement of a function u,

In this paper it is proved under suitable assumptions (including the assumption that h is already rearranged) that equality holds in (i) if and only if f and g are already rearranged, and, if 1 < p < ∞ equality holds in (ii) if and only if u is already rearranged. We discuss (ii) both in ℝn and on the unit sphere.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

2J. E. Brothers . Integral geometry in homogeneous spaces. Trans. Amer. Math. Soc. 124 (1966), 480517.

8G. Pólya and G. Szegö . Isoperimetric Inequalities in Mathematical Physics (Princeton, N.J.: Princeton University Press, 1951).

10A. Sard . The measure of the critical values of differentiable maps. Bull. Amer. Math. Soc. 48 (1942), 883890.

12E. Sperner . Zur Symmetrisierung von Funktionen auf Sphären. Math. Z. 134 (1973), 317–327.

13G. Talenti . Best constant in Sobolev inequality. Ann. Mat. Pura Appl. 110 (1976), 353–372.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Proceedings of the Royal Society of Edinburgh Section A: Mathematics
  • ISSN: 0308-2105
  • EISSN: 1473-7124
  • URL: /core/journals/proceedings-of-the-royal-society-of-edinburgh-section-a-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *